Yes, this can be common as it can take up to two years after the first period for the ovaries to completely mature and produce regular ovulations every month. In the early years of menstruation estrogen production is more than adequate to build up a thickened lining in the uterus. But without regular ovulations not enough progesterone is made.
As you may know, in a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus as a missed/late period. Alternatively the lining can begin to shed under its own weight producing prolonged and erratic bleeding--this is likely what has happened to her.
Another way inadequate progesterone production from missed ovulations can create too heavy a flow is as follows. Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes proliferation and a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for too thick lining.
Lastly, less than 10% of adolescent women with heavy menstrual bleeding have an undiagnosed blood clotting disorder. This would be more likely if she had a family history of Von Willebrand's syndrome.
Given the duration of her bleeding I would urge you to have her see either your GYN, a pediatrician, or your family MD. A short course of hormones may be helpful in stopping this distressing bleeding pattern
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
15 of 21 found this helpful
Read the Original Article: Teen periods